Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 244, NWS Binghamton, NY

September 4, 2011Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 4, 2011, 4:10 PM EDT for Otsego County, New York. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2011, 4:10 PM EDT (20:10 UTC)
Expired
Sep 4, 2011, 5:00 PM EDT
In force
50 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Otsego County, NY

The radar

The Albany radar (KENX), 62 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:25 PM EDTTSTM WND DMG1 S Roseboom, NYNUMERSOUS TREES DOWN ON ZIEFLE ROAD
Sep 4, 4:25 PM EDTTSTM WND DMG2 W Middlefield, NYSEVERAL TREES DOWN ON COUNTY ROAD 33 WEST OF MIDDLEFIELD
Sep 4, 4:33 PM EDTHAIL 0.882 Nne Milford, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 2:43 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS51 KBGM 042010
SVRBGM
NYC077-042100-
/O.NEW.KBGM.SV.W.0244.110904T2010Z-110904T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT SUN SEP 4 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OTSEGO COUNTY IN CENTRAL NEW YORK...

* UNTIL 500 PM EDT.

* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAURENS...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILFORD BY 418 PM EDT...
  MARYLAND BY 420 PM EDT...
  HYDE PARK AND INDEX BY 424 PM EDT...
  SCHENEVUS BY 428 PM EDT...
  ELK CREEK AND BOWERSTOWN BY 430 PM EDT...
  MIDDLEFIELD BY 436 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4259 7466 4244 7508 4259 7519 4283 7468
      4262 7463
TIME...MOT...LOC 2010Z 242DEG 23KT 4256 7501

$$

RRM
1 follow-up statement
321 
WWUS51 KBGM 042036
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 PM EDT SUN SEP 4 2011

NYC077-042100-
/O.CON.KBGM.SV.W.0244.000000T0000Z-110904T2100Z/
OTSEGO NY-
436 PM EDT SUN SEP 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR EAST CENTRAL OTSEGO COUNTY...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WESTVILLE...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTFORD BY 445 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4259 7466 4249 7493 4267 7502 4283 7468
      4262 7463
TIME...MOT...LOC 2036Z 240DEG 21KT 4264 7485

$$

RRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:44 PM EDT, 26 minutes earlier.

Area forecast discussion, Sep 4, 3:44 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT SUN SEP 4 2011

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TODAY...AND
BRING ROUNDS OF SHOWERS AND THUNDERSTORMS FROM THIS AFTERNOON
THROUGH THIS EVENING. AS MOISTURE FROM TROPICAL STORM LEE
INTERACTS WITH THIS FRONT LATER TONIGHT AND MONDAY...PERIODS OF
HEAVY RAIN ARE POSSIBLE. AS THE FRONT MOVES SOUTH OF THE REGION
TUESDAY, HIGH PRESSURE WILL BRING A MAINLY DRY WEATHER TO THE
AREA.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WILL BE BRIEF DUE TO ONGOING SEVERE WEATHER CONCERNS. TSRA
INCREASING IN COVERAGE THIS AFTN AHEAD OF SFC COLD FRONT PUSHING
SLOWLY ACROSS SE ONTARIO WITH GRADUAL INCREASE IN FORCING. CLUSTERS
AND LINES OF STORMS DEVELOPING AND WILL NEED TO WATCH FOR TRAINING
ECHOS/HEAVY RAIN AS WELL AS THE THREAT FOR WINDS AND HAIL. EXPECT
STORMS TO DECREASE LATER THIS EVENING WITH DECREASED INSTABILITY,
AND A MORE GENERAL SHOWERS/RAIN WITH EMBEDDED THUNDER DURING THE
OVERNIGHT ACROSS CENTRAL NY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
WE CONTINUED TO LEAN HEAVILY ON THE LATEST GFS/ECMWF RUNS FOR THIS
PERIOD WHICH HAVE BEEN CONSISTENT WITH EACH OTHER FOR LAST COUPLE
OF DAYS AT LEAST WITH THE LARGE SCALE FEATURES. BOTH MODELS PUT THE
BEST CHCS FOR HEAVY RAINFALL WITH THE FRONT ON MONDAY ACROSS
CENTRAL NY IN THE VERY EARLY HRS THRU ABOUT MID DAY...BEFORE
TRANSITIONING TO SOUTHEAST ZONES DURING THE AFTN/EVENING. THE
GUIDANCE ALSO CONTINUES TO BE A BIT MORE PROGRESSIVE WITH THE
FRONT, AS THE REMNANTS OF LEE ARE A BIT SLOWER TO MOVE NWD AND
REALLY HANG UP THE FRONT. THERE REMAINS SOME DIFFERENCES WITH THE
DETAILS...TIMING AND PLACEMENT AS WELL AS AMTS OF HEAVIEST RAIN,
MAKING IT DIFFICULT TO PINPOINT WHERE AND WHEN A WATCH MAY BE
NEEDED. FOR OUR MOST SENSITIVE AREAS IN THE WRN CATSKILLS AND
POCONOS THAT RECEIVED HEAVY RAIN LAST WEEK...LOOKS LIKE HEAVIER
RAIN FROM THIS SYSTEM ON MONDAY/MONDAY NIGHT MAY BE BOTH NORTHWEST
AND SOUTHEAST OF THE AREA. WE WILL HAVE TO CONTINUE TO MONITOR
TONIGHT AND EARLY MONDAY FOR POSSIBLE QUICK FFA IF IT LOOKS LIKE
HEAVIER RAIN MAY SET UP IN THIS REGION.

ON TUESDAY...MODELS HAVE AGREED FOR LAST FEW RUNS ON BUILDING HIGH
PRESSURE ACROSS THE GREAT LAKES INTO THE NORTHEAST...PUSHING THE
FRONT TO THE SOUTH. THIS WOULD GIVE US A COOLER BUT DRY DAY WITH A
GOOD DEAL OF SUN.

TUESDAY NIGHT/WEDNESDAY...MOISTURE FROM REMNANTS OF LEE WORK
NORTHWARD, PERHAPS INTO AT LEAST SRN SECTIONS OF THE FA. STILL A
LOT OF QUESTIONS ABOUT WHAT PATH THE LOW WILL TAKE, BUT LATEST
GUIDANCE FROM GFS AND ECMWF BRINGS LOW INTO THE TN VALLEY AND
WEAKENS IT INTO AN OPEN WAVE. KEPT CHC POPS OVERNIGHT TUESDAY AND
WEDNESDAY ACROSS SRN AREAS ONLY...WITH HIGHEST CHC ACROSS FAR
SOUTHERN WYOMING VALLY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
2 PM UPDATE...WITH THE THREAT FOR SEVERE WX HPC GUIDANCE WAS LOADED AND
FOLLOWED EXCEPT FOR A FEW MINOR TWEAKS. LONG RANGE MODELS CONTINUE
TO BACK OFF ON THE ARRIVAL OF MOISTURE ASSOCIATED WITH A SOUTHERLY
FLOW OUT OF AHEAD OF LEE. BOTH THE GFS AND 0Z EURO SHOW THAT THE
NORTHERN EDGE OF THE PRECIP/CLOUD SHIELD MAY STOP ACROSS IT'S
NORTHWARD ADVANCEMENT AROUND THE SOUTHERN TIER OF NY THURSDAY
BEFORE MOVING BACK TO THE SOUTH BY LATE IN THE WEEK.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
PATCHY MVFR RESTRICTIONS IN HZ THIS AFTN...RESTRICTIONS INCRSNG
WITH TIME AS SHRA/TSRA INCREASE IN AREAL CVRG. ACTIVITY WILL
PERSIST INTO THE OVRNGT HRS...WITH IFR MOST LOCATIONS AFTER FROPA
LATE TNGT OR EARLY TMRW MRNG DUE TO RAIN/CIGS/BR. WINDS THIS AFTN
GNRLY FROM THE SW AT 10-15 KTS...SWLY TNGT ARND 10 KTS BECMG NRLY
5-10 KTS AFTER FROPA.

OUTLOOK...

MON NGT...PATCHY MVFR IN CIGS ACRS CNTRL NY.

TUE...VFR.

TUE NGT...MVFR LATE IN CIGS/RAIN.

WED INTO FRI...MVFR NE PA/SRN NY IN RAIN OR SHOWERS...VFR ELSEWHERE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...HEDEN
AVIATION...
Hazardous weather outlook, Sep 4, 3:05 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EDT SUN SEP 4 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-051915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
305 PM EDT SUN SEP 4 2011

...SEVERE THUNDERSTORM WATCH 835 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE COMBINATION OF A SLOW MOVING COLD FRONT...AND THE POSSIBLE
INFLUENCE OF TROPICAL MOISTURE...COULD BRING A PERIOD OF HEAVY
RAINFALL TO THE REGION...MAINLY MONDAY AND MONDAY NIGHT. CONTINUE
TO CHECK BACK FOR UPDATES....ESPECIALLY THOSE WHO WERE IMPACTED BY
EXCESSIVE RAINFALL FROM IRENE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Sep 4, 3:25 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             ENDICOTT                42.10N  76.06W
09/04/2011  M1.00 INCH       BROOME             NY   PUBLIC

&&

EMG
Local storm report, Sep 4, 3:27 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             LOUNSBERRY              42.07N  76.33W
09/04/2011  M1.25 INCH       TIOGA              NY   PUBLIC

&&

CORRECTED SOURCE

MJN
Special weather statement, Sep 4, 3:32 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 PM EDT SUN SEP 4 2011

NYZ036-037-045-046-042015-
CHENANGO NY-MADISON NY-ONEIDA NY-OTSEGO NY-
332 PM EDT SUN SEP 4 2011

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN ONEIDA...
NORTHEASTERN CHENANGO...NORTHWESTERN OTSEGO AND SOUTHEASTERN MADISON
COUNTIES...

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NORWICH...AND
  MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COLUMBUS AND NEW BERLIN AT 345 PM EDT...
  LAMBS CORNERS AND SOUTH EDMESTON AT 350 PM EDT...
  EDMESTON AND SOUTH BROOKFIELD AT 400 PM EDT...
  BROOKFIELD AT 405 PM EDT...
  LEONARDSVILLE AND BURLINGTON AT 410 PM EDT...
  EXETER CENTER AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4248 7546 4262 7562 4291 7520 4290 7520
      4286 7520 4287 7515 4290 7512 4291 7509
      4285 7495 4279 7488

HEDEN
Local storm report, Sep 4, 3:35 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 S SHICKSHINNY         41.12N  76.15W
09/04/2011  M0.88 INCH       LUZERNE            PA   PUBLIC

&&

EMG
Local storm report, Sep 4, 3:42 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             VESTAL                  42.08N  76.05W
09/04/2011  M1.00 INCH       BROOME             NY   PUBLIC

&&

EMG
Local storm report, Sep 4, 3:44 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             1 SE JOHNSON CITY       42.11N  75.94W
09/04/2011  M0.75 INCH       BROOME             NY   TRAINED SPOTTER

&&

MJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 9:25 PM EDTSpecial Weather StatementBGMSteuben50 min
Sep 4, 7:44 AM EDTSpecial Weather StatementBGMMadison46 min
Sep 4, 7:52 AM EDTSevere Thunderstorm WarningBGMMadison, Oneida37 min
Sep 4, 8:53 AM EDTSpecial Weather StatementBGMOtsego67 min
Sep 4, 11:09 AM EDTSpecial Weather StatementBGMSullivan51 min
Sep 4, 2:27 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga48 min
Sep 4, 3:06 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga39 min
Sep 4, 3:32 PM EDTSpecial Weather StatementBGMOtsego43 min
Sep 4, 3:40 PM EDTSevere Thunderstorm WarningBGMBroome50 min
Sep 4, 4:07 PM EDTAreal Flood AdvisoryBGMBroome3 hr
Sep 4, 4:20 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware55 min
Sep 4, 4:25 PM EDTAreal Flood AdvisoryBGMOtsego3 hr
Sep 4, 4:45 PM EDTSpecial Weather StatementBGMChenango45 min
Sep 4, 4:49 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego35 min
Sep 4, 4:52 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida, Otsego47 min
Sep 4, 5:16 PM EDTSevere Thunderstorm WarningBGMDelaware59 min
Sep 4, 5:31 PM EDTAreal Flood AdvisoryBGMDelaware3 hr
Sep 4, 5:36 PM EDTAreal Flood AdvisoryBGMChenango, Madison3 hr
Sep 4, 6:14 PM EDTSpecial Weather StatementBGMOneida31 min
Sep 4, 6:48 PM EDTAreal Flood AdvisoryBGMTioga3 hr
Sep 4, 7:50 PM EDTFlash Flood WatchBGMBroome, Chenango, Delaware, Otsego, Sullivan, Tioga30 hr

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.